I overdosed on Benadryl: Why learning about medication dosages can save your life

“I overdosed on Benadryl”  Why learning about medication dosages can save your life

As an autoimmune disease patient (dare I say, survivor), I have to be super careful about the kind of medications I take. I stay away from prescription pain medications, limit the use of ibuprofen and acetaminophen and refuse to take any medications that can alter brain chemistry.

Why the paranoia? Because I have a fairly rare disorder called Neuromyelitis Optica (NMO), which according to the Mayo Clinic is defined as: “Neuromyelitis optica (NMO) is a central nervous system disorder that primarily affects the eye nerves (optic neuritis) and the spinal cord (myelitis). NMO is also known as neuromyelitis optica spectrum disorder or Devic’s disease. It occurs when your body’s immune system reacts against its own cells in the central nervous system, mainly in the optic nerves and spinal cord, but sometimes in the brain.” [source]

Very recently, when we all went on #quarantine due to #covid19 (Coronavirus) the part of Florida where I live simultaneously became the allergy capital of the world (as far as I’m concerned). All the trees and plants started to pollinate, ushering in the Spring/Summer season. This time of year, South Florida comes alive with snow bird migration (the bird and the people kind), beautiful weather and outstanding sunsets. Another wonderful occurrence around this time is allergy season. For those of us with seasonal allergies, this can be a truly annoying time of the year. 

When allergy season hits, it affects my sinuses which creates a post nasal drip. Gross, I know and very true. This causes me to snore at night, causing my husband a lot of distress. He says I sound like a gigantic hair buddhist monk, chanting in repetition as I sleep. As far as I’m concerned that’s better than a hairy gorilla with a breathing problem. Anyway, sorry for rambling.

About 5 weeks ago, I stumbled upon a pack of Benadryl (diphenhydramine) in our medicine drawer which we had for a while. We keep Benadryl on hand in case of an allergic reaction or occasional bouts of insomnia. I also find that Benadryl helps me to breathe when Zyrtec (Cetirizine) doesn’t work. According to rxlist.com “Benadryl (diphenhydramine) is an antihistamine used to treat allergies, hives, insomnia, motion sickness, and mild cases of Parkinsonism. Benadryl is available in generic form and over-the-counter (OTC). A typical dose of Benadryl is 25-50 mg every 4-6 hours. [source]

I took one at night to help me breathe and not only did it help me breathe, but it also improved my sleep. Coronavirus news was really starting to flare up and tensions were high. The entire world was going through a shut down and my husband and I were feeling the anxiety within us rise. I then proceeded to take one Benadryl every night for about 14 days.

Right around day 10, I started to feel tired, foggy, confused, and I also started to experience weakness on the left side of my body. I have had weakness on the left side of my body due to the NMO condition I currently live with. Shortly after this, numbness and tingling started and inability to form proper words when speaking. I couldn’t even find the words let alone have my mouth communicate what I was thinking. I knew something was wrong because I was super depressed, crying, confused and wondering if the anxiety of Covid19 was causing another autoimmune episode. I immediately started praying. I knew something was wrong and I didn’t understand what was happening.

Then it hit me. The only thing I was doing differently was taking Benadryl. I immediately hit Google to look up the long term effects of taking Benadryl and here is what I found:

“However, if you’re taking Benadryl frequently (on more than about four days per week), talk with your doctor.” [source]

Drowsiness? CHECK. Fatigue? CHECK. Tiredness? CHECK. Sleepiness? CHECK. Disturbed Coordination? CHECK. Constipation? CHECK. Difficulty Urinating? CHECK. Blurred Vision? CHECK.

and….

Difficulty speaking? CHECK. Confusion? CHECK. Impaired Motor Skills? CHECK.

What’s the moral of the story? LEARN ABOUT MEDICATION DOSAGES and pay attention to the side effects and warnings of every drug you take. Even the over the counter kind.

Sorry for the long introduction. Here is the long and the short of it.

Each time you take a medication, you’re taking a risk if you’re not paying attention to the dosages. Even adults can suffer serious complications from taking a little too much cough syrup or one extra pill. You don’t want to put your health at risk, so it’s important to learn about medication dosages. 

The dosages for each medication are special and unique. Read every label before taking any type of drug.

Learn the facts:

  1. Research findings. A recent study published in Pediatrics found that dosing issues are more common than many people assume.  
  • Researchers studied 2,100 parents as they measured liquid medication such as cough syrup with different devices. 
  • They found that 84 percent of the parents made at least one mistake. 
  • This is a serious concern since parents are in charge of measuring medications for themselves and their children. The study showed it’s easy to make a mistake, but most parents didn’t even realize they made one. 
  1. Most common dosage mistakes. The mistakes can vary from household to household, but there are some common patterns. 
  • One of the biggest mistakes is not reading the label carefully. 
  • Many adults simply glance at the label without reading the tiny print, or they ignore it completely. They assume they know how much medicine they need based on prior experiences, or things they heard from others.
  • Another common mistake is using the wrong device to measure or administer the medication. This is very common with liquid drugs like cough syrup. It’s best to use the measuring cups that come with the medication.
  • You don’t want to assume that your giant soup spoon is good enough for a dosing requirement that asks for a teaspoon or a tablespoon. It’s important to pay attention to these medication details. Otherwise, you run the risk of measuring too much or too little of the medicine. 
  1. Dosage mistake consequences. If you make a mistake with the dosage, the consequences can range from serious to fatal. 
  • Too much medication can be fatal, and you may end up in the hospital or have organ damage. 
  • Too little medication can also be an issue because you may not be able to treat your illness effectively. You may think you’re taking enough drugs, but in reality you are missing out. 
  1. Tips to avoid mistakes. There are also other steps you can take to prevent errors: 
  • First, if you’re confused about dosages, then talk to your doctor.
  • You can also talk to your pharmacist and ask for advice. Ask for help before you start overdosing or under dosing at home. 
  • Most medications bought over-the-counter have a toll free number you can call. If you’re confused, try to use it.
  • Many hospitals have on-call nurses you can call for free. 
  • You can also try to use the internet for advice, but you must be careful about the sites you visit and the information you trust. Focus on legitimate sites that are verified and have medical professionals on staff. You don’t want to rely on outdated or wrong information that leads to more serious issues!

Medication dosages should never be ignored. Know the exact amounts before you take them or give them to your loved ones. It’s easy to assume that the same brands will have the same dosing requirements, but they can vary. Follow these tips and be safe!

For more information just like this, Follow me on Instagram: https://www.instagram.com/coachmichaelalogue/

Wear face coverings.

Wash your hands.

Continue to social distance.

God bless you.

Download Your FREE Eating For Happiness - How to Boost Your Emotional Health With Wholesome Food - Worksheet

Join The Club!

Get your name on the list to never miss an update

Make yourself a Priority TODAY

Join our mailing list to receive the latest news and updates from our team.

Welcome to the Club!